Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 21, NWS Rapid City, SD

June 5, 2017Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 5, 2017, 4:10 PM MDT for Pennington County, South Dakota. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 4:10 PM MDT (22:10 UTC)
Expired
Jun 5, 2017, 4:45 PM MDT
In force
35 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 61 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:25 PM MDTHAIL 0.753 Ene Hill City, SD
Jun 5, 4:42 PM MDTHAIL 12 Nnw Hill City, SD
Jun 5, 4:42 PM MDTHAIL 13 Nne Hill City, SD
Jun 5, 4:42 PM MDTHAIL 1Hill City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KUNR 052210
SVRUNR
SDC103-052245-
/O.NEW.KUNR.SV.W.0021.170605T2210Z-170605T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
410 PM MDT MON JUN 5 2017

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  West central Pennington County in west central South Dakota...

* Until 445 PM MDT

* At 409 PM MDT, a severe thunderstorm was located near Hill City,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hill City, Sheridan Lake and Mount Rushmore KOA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4399 10365 4405 10356 4400 10339 4389 10356
TIME...MOT...LOC 2209Z 291DEG 5KT 4399 10358 

HAIL...1.00IN
WIND...60MPH
 
$$

Carstens
1 follow-up statement
647 
WWUS53 KUNR 052234
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
434 PM MDT MON JUN 5 2017

SDC103-052245-
/O.CON.KUNR.SV.W.0021.000000T0000Z-170605T2245Z/
Pennington SD-
434 PM MDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WEST CENTRAL PENNINGTON COUNTY...

At 434 PM MDT, a severe thunderstorm was located near Hill City, and 
is nearly stationary.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hill City, Sheridan Lake and Mount Rushmore KOA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4399 10365 4405 10356 4400 10339 4389 10356
TIME...MOT...LOC 2234Z 314DEG 3KT 4396 10354 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carstens

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:09 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 5, 2:09 PM MDT, 2 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
209 PM MDT Mon Jun 5 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 144 PM MDT Mon Jun 5 2017

Latest upper analysis shows a high amplitude SW-NE oriented upper
ridge extending from the SRN Rockies, across the nrn plains and
then northward across Manitoba to Hudson Bay. An upper trough is
currently approaching the forecast area from the west. The SFC
low/trough is currently moving from eastern MT/WY into the western
Dakotas with a cold front moving into southeastern MT. Very warm
temperatures currently exists across the forecast area, generally
in the mid 80s to lower 90s. With southeasterly winds, most
observations are showing dewpoints in the lower 50s, however
dewpoints adjacent to the western/downslope side of the Black
Hills are only in the mid 30 to mid 40s. Latest meso analysis
shows MUCAPE ranging from 500-1500J/KG with most areas remaining
capped at this time. The exception is over the nrn Black Hills
were an isolated thunderstorm had already developed earlier this
afternoon but couldn't sustain convection after moving
northeastward off the Black Hills. Shear will become most
favorable for possible supercells during the late afternoon and
early evening. As the cold front moves into the forecast area.
This will increasing chances for TSRA during the late aftn/eve.
Gusty winds look to be the main threat from any thunderstorms, but
can't rule out some large hail as well. The showers and
thunderstorms will continue to spread eastward over western South
Dakota tonight.

The cold front will continue to slowly move eastward, across
south central SD on Tuesday. The trailing shortwave will keep
chances for showers and storms across western and central SD on
Tuesday, before exiting the eastern parts of the forecast area
Tuesday night. Highs will be cooler on Tuesday behind the front,
with readings in the 70s and lower 80s.

There will be slight chances for showers and thunderstorms over
parts of northeastern Wyoming, the Black Hills and far
southwestern SD on Wednesday, with a better chance over
northeastern Wyoming and western South Dakota on Thursday during
the afternoon and evening hours. The upper ridge will then build
back over the area late in the week, with drier weather and much
warmer than average temperatures. Slightly cooler air will arrive
behind a cold front on Sunday.

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1045 AM MDT Mon Jun 5 2017

Scattered thunderstorms will develop over northeastern Wyoming and
far western South Dakota this afternoon, with showers and
thunderstorms spreading eastward across the rest of western South
Dakota overnight. Strong wind gusts and large hail are possible
this afternoon and evening. The showers and thunderstorms will
continue over parts of southwestern and central South Dakota
through Tuesday morning. LCL MVFR conditions are expected near any
showers or thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, Jun 5, 4:17 AM MDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
417 AM MDT Mon Jun 5 2017

SDZ046-047-049-061300-
Mellette-Todd-Tripp-
517 AM CDT Mon Jun 5 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop late this
afternoon and tonight. A few storms may contain small hail and
gusts winds, but widespread severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Thursday, but organized
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
417 AM MDT Mon Jun 5 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop later this
afternoon and persist into tonight. Isolated severe thunderstorms
are possible late this afternoon and early this evening. The main
threats will be damaging wind gusts and quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday through Friday, but organized
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 5, 1:01 PM MDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
101 PM MDT MON JUN 5 2017

SDZ024-072-051930-
Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD-
101 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND EASTERN
LAWRENCE COUNTIES UNTIL 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dalton Lake, or 10 miles south of Sturgis, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Tilford and Dalton Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 40
and 45.

LAT...LON 4421 10354 4427 10359 4434 10346 4423 10337
TIME...MOT...LOC 1900Z 249DEG 7KT 4426 10352

Richards
Special weather statement, Jun 5, 2:23 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
223 PM MDT MON JUN 5 2017

SDZ024-025-028-072-052115-
Northern Black Hills SD-Central Black Hills SD-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
223 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 315 PM MDT...

At 222 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roubaix Lake to Pactola Reservoir.
Movement was northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sturgis, Summerset, Nemo, Piedmont, Silver City, Tilford,
Brownsville, Galena, Mystic, Pactola Reservoir, Dalton Lake, Apple
Springs and Roubaix Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 28
and 32, and between Mile Markers 40 and 49.

LAT...LON 4445 10355 4418 10333 4399 10356 4425 10386
TIME...MOT...LOC 2022Z 223DEG 13KT 4421 10374 4405 10353

Hintz
Special weather statement, Jun 5, 3:50 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
350 PM MDT MON JUN 5 2017

WYZ056-057-052230-
Wyoming Black Hills WY-Western Crook WY-
350 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL
430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alva, or 23 miles north of Sundance. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alva and Bear Lodge Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4491 10437 4460 10426 4461 10452 4481 10459
TIME...MOT...LOC 2150Z 080DEG 1KT 4475 10444

Hintz
Special weather statement, Jun 5, 3:55 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
355 PM MDT MON JUN 5 2017

SDZ028-052245-
Central Black Hills SD-
355 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY
UNTIL 445 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mystic, or near Hill City. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pactola Reservoir and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4408 10352 4395 10348 4393 10362 4404 10367
TIME...MOT...LOC 2154Z 293DEG 3KT 4401 10359

Hintz

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:01 PM MDTSpecial Weather StatementUNRLawrence29 min
Jun 5, 2:23 PM MDTSpecial Weather StatementUNRLawrence52 min
Jun 5, 2:37 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade53 min
Jun 5, 2:55 PM MDTSevere Thunderstorm WarningUNRLawrence50 min
Jun 5, 3:55 PM MDTSpecial Weather StatementUNRCuster50 min
Jun 5, 4:46 PM MDTSevere Thunderstorm WarningUNRPennington29 min
Jun 5, 4:52 PM MDTSevere Thunderstorm WarningUNRHarding38 min
Jun 5, 5:01 PM MDTSevere Thunderstorm WarningUNRCuster44 min
Jun 5, 5:50 PM MDTSpecial Weather StatementUNRLawrence40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.